Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 111, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 9, 2013, 4:08 AM CDT for 4 counties in North Dakota; Clay County, Wilkin County, Minnesota. It was in force for 67 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2013, 4:08 AM CDT (09:08 UTC)
- Expired
- Sep 9, 2013, 5:15 AM CDT
- In force
- 67 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, MN, Wilkin County, MN, Cass County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 95 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 4:35 AM CDT | TSTM WND GST 45 | Fargo, ND | ESTIMATED WIND GUST SOUTH FARGO |
| Sep 9, 4:37 AM CDT | TSTM WND DMG | 3 S Fargo, ND | 5 INCH DIAMETER BRANCH ACROSS ROAD IN SOUTH FARGO. OTHER SMALL BRANCHES DOWN. TIME ESTIMATED FROM RADAR |
| Sep 9, 4:55 AM CDT | TSTM WND GST 55 | Wahpeton, ND | AT WAHPETON AIRPORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 9, 3:18 AM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1647 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
497
WUUS53 KFGF 090908
SVRFGF
MNC027-167-NDC017-073-077-081-091015-
/O.NEW.KFGF.SV.W.0111.130909T0908Z-130909T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
408 AM CDT MON SEP 9 2013
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CLAY COUNTY IN NORTHWEST MINNESOTA...
WESTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
EASTERN RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA...
RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...
EASTERN SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 515 AM CDT
* AT 405 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR TOWER CITY TO ENDERLINE TO 9 MILES
SOUTHWEST OF LIDGERWOOD...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LEONARD AND EMBDEN AROUND 415 AM CDT.
WYNDMERE AND LIDGERWOOD AROUND 420 AM CDT.
STILES AND BARRIE AROUND 425 AM CDT.
KINDRED AND WHEATLAND AROUND 430 AM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE MANTADOR...CASSELTON...
MAPLETON...WILD RICE...FARGO AND MOORHEAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4708 9714 4701 9671 4615 9651 4597 9769
4656 9764 4687 9768
TIME...MOT...LOC 0908Z 244DEG 33KT 4680 9761 4669 9740
4658 9730 4602 9728
HAIL...0.75IN
WIND...60MPH
$$
DTR3 follow-up statements
624
WWUS53 KFGF 090943
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
443 AM CDT MON SEP 9 2013
NDC073-081-090953-
/O.CAN.KFGF.SV.W.0111.000000T0000Z-130909T1015Z/
RANSOM ND-SARGENT ND-
443 AM CDT MON SEP 9 2013
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SARGENT AND EASTERN
RANSOM COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
LAT...LON 4606 9717 4661 9724 4696 9731 4708 9714
4701 9671 4615 9651
TIME...MOT...LOC 0943Z 244DEG 33KT 4703 9698 4688 9673
4612 9679
$$
MNC027-167-NDC017-077-091015-
/O.CON.KFGF.SV.W.0111.000000T0000Z-130909T1015Z/
CASS ND-RICHLAND ND-CLAY MN-WILKIN MN-
443 AM CDT MON SEP 9 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
CLAY COUNTY IN NORTHWEST MINNESOTA...AND WESTERN WILKIN COUNTY IN
WEST CENTRAL MINNESOTA...AND RICHLAND AND SOUTHEASTERN CASS COUNTIES
IN SOUTHEAST NORTH DAKOTA UNTIL 515 AM CDT...
AT 437 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PROSPER TO OXBOW TO HANKINSON...AND MOVING NORTHEAST
AT 40 MPH. WIND GUSTS FROM 35 TO 50 MPH HAVE BEEN REPORTED IN THE
FARGO AREA INTO NORTHERN RICHLAND COUNTY.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MCCAULEYVILLE AND KRAGNES AROUND 450 AM CDT.
WAHPETON AND BRUSHVALE AROUND 455 AM CDT.
BRECKENRIDGE AROUND 500 AM CDT.
FOR MOTORISTS ON INTERSTATE 94...SEVERE THUNDERSTORMS WILL BE BETWEEN
MINNESOTA MILE MARKER 3 AND MINNESOTA MILE MARKER 4...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4606 9717 4661 9724 4696 9731 4708 9714
4701 9671 4615 9651
TIME...MOT...LOC 0943Z 244DEG 33KT 4703 9698 4688 9673
4612 9679
HAIL...0.75IN
WIND...60MPH
$$
DTR616
WWUS53 KFGF 090954
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
454 AM CDT MON SEP 9 2013
MNC027-NDC017-091004-
/O.CAN.KFGF.SV.W.0111.000000T0000Z-130909T1015Z/
CASS ND-CLAY MN-
454 AM CDT MON SEP 9 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLAY COUNTY IN
NORTHWEST MINNESOTA...AND SOUTHEASTERN CASS COUNTY IN SOUTHEAST NORTH
DAKOTA IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
LAT...LON 4661 9724 4641 9710 4646 9659 4651 9659
4615 9651 4606 9717
TIME...MOT...LOC 0954Z 244DEG 33KT 4646 9660 4616 9666
$$
MNC167-NDC077-091015-
/O.CON.KFGF.SV.W.0111.000000T0000Z-130909T1015Z/
RICHLAND ND-WILKIN MN-
454 AM CDT MON SEP 9 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN WILKIN
AND RICHLAND COUNTIES UNTIL 515 AM CDT...
AT 451 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM KENT TO GREAT BEND...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BRECKENRIDGE AROUND 500 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4661 9724 4641 9710 4646 9659 4651 9659
4615 9651 4606 9717
TIME...MOT...LOC 0954Z 244DEG 33KT 4646 9660 4616 9666
HAIL...0.75IN
WIND...60MPH
$$
DTR911
WWUS53 KFGF 091016
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
516 AM CDT MON SEP 9 2013
MNC167-NDC077-091026-
/O.EXP.KFGF.SV.W.0111.000000T0000Z-130909T1015Z/
RICHLAND ND-WILKIN MN-
516 AM CDT MON SEP 9 2013
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WILKIN AND
RICHLAND COUNTIES HAS EXPIRED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED
OUT OF THE WARNED AREA.
LAT...LON 4661 9724 4641 9710 4646 9659 4651 9659
4615 9651 4606 9717
TIME...MOT...LOC 0954Z 244DEG 33KT 4646 9660 4616 9666
$$
DTRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 2:36 AM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Sep 9, 2:36 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
236 AM CDT MON SEP 9 2013
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 228 AM CDT MON SEP 9 2013
QUESTION STILL TO BE ANSWERED IS HOW MUCH RAIN AND WHERE. WILL
KEEP FLOOD WATCH GOING THOUGH NOT ENTIRELY THRILLED WITH IT DUE TO
VERY DRY CURRENT CONDITIONS. PER CURRENT RADAR AND OBS DOES APPEAR
SFC LOW NORTHWEST OF HURON SD WILL MOVE NORTHEAST TO JUST SOUTH OF
ABERDEEN BY 12Z MON WITH A WEAK SFC REFLECTION OF A LOW SOUTH OF
BISMARCK. PER RADAR WOULD APPEAR A MORE STRATIFORM RAIN AREA MORE
ASSOC WITH 500 MB WAVE OVER ERN MONTANA WILL MOVE NORTHEAST FROM
GARRISON-MINOT INTO DVL BASIN THEN INTO FAR NE ND/SRN MANITOBA
DURING THE EARLY MORNING. LOW LEVEL JET PROPELLING SOME EHANCED
STORMS IN NORTH CENTRAL SD AND SOUTH CENTRAL SD WITH LINE FORMING
A BIT EAST ALONG SD/ND BORDER NORTH OF ABERDEEN. BOW ECHO NR
EUREKA SD MOVING NORTHEAST AND THIS MAY IMPACT PARTS OF SE ND PRE-
DAWN. SO OVERALL IN TERMS OF RAINFALL RATES...MAIN FALL IN BAND NR
JAMESTOWN-MOBRIDGE NORTHEASTWARD....BUT LOW LEVEL JET AND 850 MB
INSTABILITY WEAKEN QUICKLY NORTH OF I-94. AT ANY RATE WILL HAVE
CATEGORICAL POPS FOR RAIN/THUNDERSTORMS MANY AREAS THIS
MORNING...TAPERING OFF LATE MORNING-AFTN. 3 HR UPDATES WILL BE
ABLE TO FINE TUNE RAIN AREAS AND AMOUNTS.
500 MB TROUGH TO SWING THRU NRN ND TONIGHT INTO TUESDAY GIVING
RISK OF A FEW SHOWERS/STORMS PER FCST AND DID NOT CHANGE.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 228 AM CDT MON SEP 9 2013
500 MB SHORT WAVE WILL EXIT TUESDAY NIGHT INTO NE MN...THEN HIGH
PRESSURE AND DRY WEDNESDAY. WED NIGHT LOWERED TEMPS FROM ALL BLEND
GUIDANCE AS HIGH PRESSURE AND DRY AIRMASS OVERHEAD SHOULD ALLOW
FOR LOWS IN THE LOWER 40S IN NE ND/NW MN.
THURSDAY-SUNDAY...DRY AND SEASONABLY COOL CONDITIONS ARE EXPECTED
THROUGH THE END OF THE WORK WEEK WITH SFC HIGH PRESSURE WORKING
SOUTHEASTWARD INTO THE GREAT LAKES. BOTH THE GFS AND ECMWF ARE IN
REASONABLE AGREEMENT IN BRINGING ANOTHER COLD FRONT THROUGH THE AREA
NEXT WEEKEND...WITH AN ASSOCIATED CHANCE FOR SHOWERS AND
THUNDERSTORMS SAT/SAT NIGHT. HIGH PRESSURE IS EXPECTED TO BUILD BACK
INTO THE AREA BEHIND THE SYSTEM...WITH SEASONABLE TEMPS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1143 PM CDT SUN SEP 8 2013
LOW CLOUDS IN PLACE OVER SOUTHERN VALLEY AND TVF/BJI WILL KEEP IFR
CIGS IN PLACE UNTIL INVERTED TROUGH ASSOCIATED WITH SFC LOW OVER
SD MOVES THROUGH TOMORROW MORNING. TIMING OF RAIN/TSTMS ACTIVITY
STILL IN QUESTION BUT MOST LIKELY POST TROF PASSAGE EARLY TO MID
MORNING. SHOULD SEE SHIFT TO NW WINDS BY AFTN...WITH CIGS RISING
TO MVFR. TIMING/CHANCE OF ACTIVITY OVER CNTRL ND MOVING INTO DVL
MORE CHALLENGING AS IT CONTINUES TO WEAKEN AS IT MOVES EAST. WILL
DELAY UNTIL 10Z.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
MN...FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR MNZ001>009-013>017-
022>024-027>032-040.
&&
SHORT TERM...RIDDLE
LONG TERM...MAKOWSKI/RIDDLE
AVIATION...SPEICHERHazardous weather outlook, Sep 8, 3:38 PM CDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 338 PM CDT SUN SEP 8 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-092045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 338 PM CDT SUN SEP 8 2013 ...FLOOD WATCH IN EFFECT FROM 1 AM CDT MONDAY THROUGH MONDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EARLY EVENING AS MOISTURE RETURNS AHEAD OF A STORM SYSTEM DUE TO MOVE THROUGH TONIGHT. OTHERWISE...EXPECT A STORM SYSTEM TO FORM AND MOVE THROUGH THE REGION OVERNIGHT INTO EARLY MONDAY. SIGNIFICANT AREAL RAINFALL WITH AVERAGES OF 1.50 TO 2.00 INCHES CAN BE EXPECTED. HOWEVER...ANY EMBEDDED THUNDERSTORMS...AND THE POSSIBLE TRAINING OF THE STORMS...COULD PRODUCE LOCALLY 3.00 INCH OR HIGHER AMOUNTS LEADING TO FLOODING ISSUES...DEPENDING ON COVERAGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY RAIN AND THUNDERSTORMS WILL TAPER OFF MONDAY MORNING. QUIET WEATHER WILL RETURN WEDNESDAY THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPKINS
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 3:27 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Ransom, Sargent | 48 min |
| Sep 9, 5:29 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 61 min |
| Sep 9, 6:19 AM CDT | Severe Thunderstorm Warning | FGF | Wadena | 41 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2013Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.